Alert archive / Minnesota / Freeze Warnings in 2024
Freeze Warning 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at Oct 13, 2024, 2:31 PM CDT for 13 counties in Minnesota. It took effect at Oct 14, 2024, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2024, 2:31 PM CDT (19:31 UTC)
- In effect from
- Oct 14, 2024, 1:00 AM CDT
- Expired
- Oct 14, 2024, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004 WWUS73 KMPX 131931 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 231 PM CDT Sun Oct 13 2024 MNZ041>043-047>050-054>058-064-141000- /O.NEW.KMPX.FZ.W.0006.241014T0600Z-241014T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Including the cities of Long Prairie, Morris, St Cloud, Little Falls, Benson, Granite Falls, Glenwood, Alexandria, Litchfield, Willmar, Madison, Montevideo, and Sauk Rapids 231 PM CDT Sun Oct 13 2024 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central and west central Minnesota. * WHEN...From 1 AM to 9 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ETA
2 follow-up statements
731 WWUS73 KMPX 140344 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1044 PM CDT Sun Oct 13 2024 MNZ041>043-047>050-054>058-064-141145- /O.CON.KMPX.FZ.W.0006.241014T0600Z-241014T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Including the cities of Glenwood, Long Prairie, St Cloud, Montevideo, Granite Falls, Alexandria, Morris, Little Falls, Benson, Willmar, Litchfield, Madison, and Sauk Rapids 1044 PM CDT Sun Oct 13 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central and west central Minnesota. * WHEN...Until 9 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPG
694 WWUS73 KMPX 140833 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 333 AM CDT Mon Oct 14 2024 MNZ041>043-047>050-054>058-064-141400- /O.CON.KMPX.FZ.W.0006.000000T0000Z-241014T1400Z/ Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Including the cities of Little Falls, Willmar, Benson, Glenwood, Long Prairie, Montevideo, Granite Falls, Madison, Litchfield, Sauk Rapids, Alexandria, Morris, and St Cloud 333 AM CDT Mon Oct 14 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...Portions of central and west central Minnesota. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Oct 13, 2:30 PM CDT, 1 minute earlier. Its key messages:
- Sub-freezing temperatures likely tonight across central Minnesota. Widespread sub-freezing Monday night.
- Isolated rain showers continue tomorrow across western Wisconsin.
- Warmer temperatures to end the week, along with better chances for rain.
Area forecast discussion, Oct 13, 2:30 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Sun Oct 13 2024
.KEY MESSAGES...
- Sub-freezing temperatures likely tonight across central
Minnesota. Widespread sub-freezing Monday night.
- Isolated rain showers continue tomorrow across western
Wisconsin.
- Warmer temperatures to end the week, along with better chances
for rain.
&&
.DISCUSSION...
Issued at 208 PM CDT Sun Oct 13 2024
Our coldest air of the season has arrived as sprawling Canadian
high pressure spreads into the Upper Midwest. Strong cold
advection from blustery northwest winds has kept temperatures in
the low to mid 50s this afternoon, and has generated a few
isolated showers across western Wisconsin. The winds will weaken
after sunset, but speeds are still expected to remain around 5-10
mph overnight. This along with dry RH values should prevent much
frost from developing tonight despite the chilly temperatures,
but continued cold advection overnight will likely result in
temperatures dipping below freezing across west-central
Minnesota by early tomorrow morning.
Another chilly day is expected Monday as the high pressure
becomes centered over the region. Winds will be lighter, but the
cold core aloft will be centered over the area so temperatures
will again struggle to warm much into the 50s during the
afternoon. Isolated light rain showers will again develop
across western Wisconsin, and a narrow band of light rain is
also possible across southwest Minnesota as a jetstreak moves
over the eastern dakotas/western MN. Ideal radiational cooling
conditions develop Monday night as winds become calm and skies
remain clear under the center of the high pressure. Widespread
sub- freezing temperatures are expected everywhere except for
the inner core of the Twin Cities metro, and temperatures could
potentially drop all the way into the low 20s across western
Minnesota. This will be the killing frost that officially ends
the growing season area-wide, and draining un-insulated outdoor
pipes & irrigation system is a wise precaution as well.
Temperatures begin to warm midweek as southerly flow returns on
the back side of the departing high pressure, and above-normal
temperatures return late in the week as highs once again
approach the 70s. Ensembles continue to show a strong signal
for accumulating precipitation during the Friday to saturday
timeframe, as a trough over the central CONUS develops a
frontal boundary that moves through the region. The
precipitation will likely be constrained to a band along the
front, and the front looks to be in the process of decaying as
it reaches the region, so unfortunately a widespread soaking
rainfall is beginning to look less likely. Still, ensemble
guidance shows high probabilities of rainfall in excess of
0.10" which suggests it will still rain, just expect values to
likely remain below half an inch. Temperatures are expected to
cool closer to more seasonable values behind this front, with
highs in the low to mid 60s over the weekend
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 100 PM CDT Sun Oct 13 2024
Blustery conditions will continue through this afternoon and
evening across all sites. Introduced Prob30s -SHRA for EAU and
RNH given reflectivity trends and hi-res guidance. If any rain
does manage to combat the dry air aloft, it will be light and
brief. Wind gusts will range between 25-30kts and potentially
nearing 40kts as a system to the northeast continues eastward.
Winds will weaken between 00 to 04z from west to east tonight.
Any MVFR categories will improve over the next few hours as
ceilings transition to scattered low-VFR through the rest of
the period. Prevailing NW'ly flow can be expected between 10-15
kts by mid-morning tomorrow.
KMSP...Blustery 25-35kts gusts will continue through at least
00z this evening before decreasing to near 10kts near midnight
tonight. Prevailing NW'ly flow is expected through tomorrow but
no where near as gusty as they are today. No significant impacts
to ceilings through tomorrow afternoon except for few to sct
low-VFR clouds.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind N 5-10kts.
WED...VFR. Wind SW 10-15 kts.
THU...VFR. Wind S 15-20G25-35kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Freeze Warning from 1 AM to 9 AM CDT Monday for Benton-Douglas-
Morrison-Pope-Stearns-Stevens-Todd.
WI...None.
&&
DISCUSSION...ETA
AVIATION...DunleavyHazardous weather outlook, Oct 13, 3:34 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 334 AM CDT Sun Oct 13 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 140845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 334 AM CDT Sun Oct 13 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of frost are possible in western and southern Minnesota Monday morning as low temperatures approach the freezing mark. Widespread freezes are likely across all of central and southern Minnesota through western Wisconsin Tuesday and Wednesday mornings with low temperatures down into the middle to upper 20s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.